What is barbiturate allergy?
Barbiturates are also used during the administration of general anesthesia. Before the widespread use of another class of drugs known as the benzodiazapines, barbiturates were also used to treat conditions such as anxiety and sleeplessness. The administration of barbiturates is generally not associated with any major adverse effect other than drowsiness, light headedness and loss of coordination of movements. These effects generally tend to wane over time. In some rare instances you may tend to develop rashes or hives as soon as you take this drug. In such cases you are termed to be allergic to barbiturates. The allergic symptoms may also develop a few hours after the drug has been administered.
Barbiturate allergy has been reported with the use of these drugs during general anesthesia. Individuals have been noted to develop skin rashes following the administration of barbiturates before surgical procedures. Other symptoms of allergy may also be noted in many individuals who are allergic to barbiturates.
The exact cause for barbiturate allergy is not known, although hereditary pattern has been noted in some cases. In other cases, barbiturate allergy may develop in individuals who may be taking several other drugs. Barbiturate allergy may occur in rare instances with no underlying cause.
What are the symptoms of barbiturate allergy?
The symptoms of barbiturate allergy may be similar to other allergic reactions. Some of them may include formation of rashes, hives, and redness of the skin, bleeding points on the lips, whitish areas in the mouth or swelling of the tongue, lips, face or mouth. These symptoms may occur immediately following the administration of barbiturates or after a few hours. If you are taking barbiturates for the first time, then you should look out for the appearance of these symptoms. Inform your healthcare provider immediately if you notice any of these symptoms of allergy. The administration of barbiturates during the general anesthesia procedure may at times lead to allergic reactions. The doctors generally look for the presence of the symptoms of allergy before carrying out any other procedures.
In severe cases one may develop wheezing and it may be associated with difficulty in breathing. Lack of consciousness, confusion, abdominal pain, and diarrhea may also be noted in some of the cases. Individuals suffering from these signs and symptoms are to be admitted to the hospital immediately to prevent further complications. In some cases barbiturate allergies may lead to life threatening situations.
How do I know if I am allergic to barbiturates?
There are no testing procedures to check for barbiturate allergy. If the doctor’s have a doubt about barbiturate allergy they may advise you to take the medication at a low dose and check for symptoms of allergy. If you develop any symptoms of allergy following the administration of the initial dose, then you may be termed to be allergic to barbiturates. While the allergy symptoms may develop within a few hours of the administration of the drug, they may not appear for a few days in some instances. You can be sure of barbiturate allergy if you develop allergic symptoms after the consumption of barbiturates and have not consumed any other allergy causing medication or food. A doctor’s consultation is generally required to confirm the observation made.
How to deal with barbiturate allergy?
Individuals who develop severe allergic reactions that are characterized by appearance of rashes associated with symptoms of breathlessness, shock or breathing difficulties need to be admitted immediately to the hospital to prevent death. The doctors may administer anti-allergic medications and carry out other life saving measures to prevent complications.
In mild to moderate cases of barbiturate allergy, discontinuation of the drug may be the only solution needed. The rashes and other symptoms may subside within a few days of discontinuation of the drug. In some instances changing the dosage of the drug may also be helpful. You may need to take some anti-allergic medications to reduce the severity of the symptoms in cases where rashes are widespread.
Make a note of the pattern of the symptoms that arise following the administration of barbiturates. It may be helpful for the healthcare provider to change the dosage or the type of drug being administered. Discuss with your healthcare provider about the possible options if you are allergic to barbiturates.
How can I prevent barbiturate allergy?
Allergy to barbiturate drugs cannot be tested as with penicillin. Therefore the diagnosis of barbiturate allergy made only after you start developing allergic reactions following the administration of the medication. However, once you know that you are allergic to barbiturates you can take certain steps to prevent exposure to this medication. Make a note of the allergic reaction you suffered from following the administration of barbiturates and inform your healthcare provider while he is prescribing medications. This would help the healthcare provider to adjust the dosage or avoid using barbiturates.
Some drugs may cross react with barbiturates and result in allergic reactions. Hence it is advisable to inform the doctor about all the medications that you are currently consuming while he is prescribing barbiturates.
Inform your healthcare provider immediately if you notice any symptoms of barbiturate allergy in order to prevent any complications. Follow the advice of the healthcare provider thoroughly if you notice any allergic reactions.
If you are supposed to undergo any procedure under general anesthesia and you are allergic to barbiturates, ensure that your doctor knows about the allergy. Also inform the doctors if you are allergic to any other drugs. This helps them to plan your procedure accordingly and ensure that you don’t develop any complications during the procedures.